Minnesota, 2019

Damaging Wind in Minnesota, August 20, 2019

August 20, 2019 · NWS MPX · 1 event in 1 county or zone

The morning of Tuesday, August, 20th, a line of storms moved from central Minnesota, southward into southern Minnesota. One storm developed ahead of this line near Buffalo and quickly became severe with damage to a roof, and a few large trees blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Tuesday, August, 20th, a line of storms moved from central Minnesota, southward into southern Minnesota. One storm developed ahead of this line near Buffalo and quickly became severe with damage to a roof, and a few large trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 6:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 20, 6:18 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
718 AM CDT Tue Aug 20 2019

.Updated for 12Z Aviation Discussion...
Issued at 658 AM CDT Tue Aug 20 2019

&&

.SHORT TERM...(Today through Wednesday)
Issued at 402 AM CDT Tue Aug 20 2019

The main forecast challenge was trying to determine how the
convection across eastern North Dakota will unfold this morning and
this afternoon. Will is move more easterly and weaken during the
afternoon, or will it dive more south and march along and north of I-
94 while maintaining a severe threat during the morning? Both
scenarios are plausible, but at this time slightly favor the second
solution, with a severe threat along I-94 this morning.

The reason being, there is a stout elevated mixed layer aloft, and
later this morning models are in good agreement that dewpoints near
70 will pool in advance of a cold front. Combine that low level
moisture together with late August insolation, and by late morning
MLCAPE values will be around 2500 J/kg or higher in the warm sector.
As for the trigger mechanism, a shortwave trough embedded in
northwest flow will provide the lifting mechanism, and this
aforementioned northwest flow will lead to a favorable deep shear
profile when combined with the southwesterly boundary layer winds.

This near storm environment will favor organized convection north of
I-94 , and the main threats will be damaging wind and large hail.
HiRes models are adamant that thunderstorms will weaken as they
approach western Wisconsin around mid-day, but that seem strange
given how unstable the atmosphere will be.

Looking ahead, much drier air will settle in on Wednesday, with
dewpoints in the 40s to lower 50s, sunny skies, light northerly
winds.

.LONG TERM...(Wednesday night through Monday)
Issued at 402 AM CDT Tue Aug 20 2019

No significant changes to the long term period, which will start out
under beautiful sunny skies and with high pressure arriving from
Canada. Thunderstorms chances remain on track for this weekend, with
the most likely chance of widespread storms coming overnight
Saturday night into Sunday morning.

By Wednesday night, the aforementioned high pressure area will be
sinking in across the Upper Midwest bringing dew points in the 40s
and low 50s. Overnight lows by Thursday morning will likely be in
the 40s in portions of Central MN and Northwest WI, with low 50s
elsewhere. High pressure will maintain control locally into Friday
as it slowly drifts east of our area. Highs in the low to mid 70s
are expected Thursday, warming up 2-3 degrees Friday as a light
southerly wind develops.

By Friday afternoon, a trough moving west to east across southern
Canada will reach western MN spreading cloud cover in from the west
and a slight chance of thunderstorms. The best forcing quickly lifts
north as the trough encounters inherent very dry air from the high
to the east. Guidance continues to suggest this trough will have
trouble producing measurable precip east of the western half of MN.
Nonetheless, it will moisten the atmosphere some ahead of the next
wave quickly on its heels for Saturday night. This second wave
moving in from the west will include stronger forcing from top to
bottom along the frontal boundary and could bring more widespread
thunderstorms to the area. Yet another round of storms will be
possible Sunday night as the main front finally pushes through the
area behind it on Monday. There is a chance of severe weather as the
airmass in place should be sufficiently unstable for strong
updrafts and low level jet enhancement at night both Saturday night
and Sunday night will aid in large scale forcing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 658 AM CDT Tue Aug 20 2019

A cold front will move through the region today. Southerly winds
ahead of the front will become northwestlery, with gusts of 15 to
20 kts after the front passes. In addition, there will be chances
for a few shower and thunderstorms. At this point, KSTC, KMSP, and
KRNH have the best chance of seeing thunder, along with north wind
gusts around 30 kts. Should have some MVFR clouds behind the
front, but skies will clear overnight.

KMSP...
If the storm in central MN holds together, it will arrive at KMSP
around 1430Z. Could see some small hail, heavy rain, and gusty
winds. It is forecast to weaken as it reaches KMSP, but did
include a tempo group for thunder. Should have some MVFR clouds
behind the front, but skies will clear overnight.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 5-10 kts.
Thu...VFR. Wind NE 5 kts.
Fri...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, Aug 20, 3:33 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT Tue Aug 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
433 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely today north of I-94, with a chance of
thunderstorms to the south. A slight risk of severe thunderstorms
exists north of I-94, with a marginal risk elsewhere. The main
threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today primarily north of
I-94.

In the hours before

Special weather statement, Aug 20, 5:20 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT Tue Aug 20 2019

MNZ042-201200-
Todd-
620 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...

At 620 AM CDT, a strong thunderstorm was located over Wadena, or 40
miles north of Alexandria, moving southeast at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Staples, Eagle Bend, Staples Airport, Bertha, Hewitt and Philbrook.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 114,
between mile markers 117 and 121, and between mile markers 123 and
125.
 U.S. Highway 71 between mile markers 206 and 219.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4628 9464 4605 9465 4606 9467
      4621 9515 4637 9516
TIME...MOT...LOC 1120Z 295DEG 40KT 4645 9511

JRB
Special weather statement, Aug 20, 5:44 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Tue Aug 20 2019

MNZ043-201230-
Morrison-
644 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...

At 643 AM CDT, a strong thunderstorm was located near Pillager, or 17
miles southwest of Brainerd, moving southeast at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Motley, Randall, Camp Ripley, Cushing, Camp Ripley Junction and Crow
Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 116
and 122, and between mile markers 126 and 139.

LAT...LON 4631 9455 4633 9444 4627 9434 4623 9440
      4618 9437 4616 9438 4616 9423 4602 9410
      4604 9464 4610 9466 4619 9464 4634 9466
TIME...MOT...LOC 1143Z 322DEG 45KT 4625 9453

JRB
Local storm report, Aug 20, 6:16 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       ST. JAMES               43.98N 94.63W
08/20/2019  E2.50 INCH       WATONWAN           MN   TRAINED SPOTTER

            PROLONGED PERIOD OF HEAVY RAIN HAS CAUSED
            MINOR STREET PONDING ABOUT CURB DEEP.

&&

BPH
Special weather statement, Aug 20, 6:20 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
720 AM CDT Tue Aug 20 2019

MNZ043-044-201245-
Morrison-Mille Lacs-
720 AM CDT Tue Aug 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MILLE LACS
AND MORRISON COUNTIES...

At 720 AM CDT, strong thunderstorms were clustered over Lastrup, or
15 miles east of Little Falls, moving southeast at 50 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Little Falls, Mille Lacs Lake, Pierz, Royalton, Onamia, Flensburg,
Lastrup, Vineland, Morrill, Buckman, Sobieski and Harding.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 140 and 157.
 U.S. Highway 169 between mile markers 198 and 229.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4598 9351 4586 9352 4582 9380 4581 9428
      4578 9428 4582 9429 4582 9435 4604 9466
      4603 9435 4616 9419 4616 9381 4624 9381
      4625 9364
TIME...MOT...LOC 1220Z 318DEG 45KT 4605 9405

ETA
Special weather statement, Aug 20, 6:47 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 AM CDT Tue Aug 20 2019

MNZ042>045-049>052-201315-
Isanti-Benton-Morrison-Sherburne-Mille Lacs-Stearns-Kanabec-Todd-
747 AM CDT Tue Aug 20 2019

...A LINE OF STORMS WILL AFFECT KANABEC...MILLE LACS...NORTHWESTERN
ISANTI...BENTON...NORTHERN SHERBURNE...SOUTHEASTERN TODD...
NORTHEASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...

At 747 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Isle to 7 miles east of Rice to near
Melrose. Movement was south at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Zimmerman, Princeton,
Becker, Cold Spring, Mora, Collegeville, Milaca and Foley.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 143 and 177.
 U.S. Highway 10 in Minnesota between mile markers 154 and 193.
 U.S. Highway 169 between mile markers 174 and 217.
 U.S. Highway 71 between mile markers 180 and 182.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4625 9344 4615 9343 4616 9329 4596 9313
      4571 9314 4541 9377 4543 9444 4592 9494
      4586 9413
TIME...MOT...LOC 1247Z 338DEG 42KT 4613 9342 4576 9408 4575 9483

ETA
Special weather statement, Aug 20, 7:15 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
815 AM CDT Tue Aug 20 2019

MNZ044-045-049>053-059-061-201400-
Anoka-Isanti-Benton-Sherburne-Mille
Lacs-Stearns-Wright-Kanabec-Chisago-
815 AM CDT Tue Aug 20 2019

...A LINE OF STORMS WILL AFFECT NORTHERN WRIGHT...SOUTHERN KANABEC...
NORTHWESTERN CHISAGO...SOUTHERN MILLE LACS...NORTHERN ANOKA...
ISANTI...SOUTHEASTERN BENTON...SHERBURNE AND CENTRAL STEARNS
COUNTIES...

At 814 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Henriette to near Becker to near
Freeport. Movement was southeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
St. Cloud, Cambridge, Andover, Ramsey, Elk River, St. Michael,
Otsego, Sauk Rapids, Monticello, East Bethel, Big Lake and North
Branch.

This includes the following highways...
 Interstate 35 between mile markers 142 and 163.
 Interstate 94 in Minnesota between mile markers 129 and 205.
 U.S. Highway 10 in Minnesota between mile markers 172 and 217.
 U.S. Highway 169 between mile markers 159 and 192.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4598 9306 4598 9314 4574 9314 4573 9285
      4565 9289 4557 9287 4543 9298 4522 9346
      4524 9351 4520 9363 4529 9434 4530 9439
      4532 9439 4534 9460 4572 9493 4563 9398
      4602 9306
TIME...MOT...LOC 1314Z 328DEG 37KT 4589 9303 4547 9389 4561 9474

ETA

The radar

The Minneapolis radar (KMPX), 39 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
August 20, 8:00 AM CST to 8:05 AM CST
Where
Wright County, 3.34 mi SSW of Buffalo Muni Arpt to 2.93 mi SSW of Buffalo Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
45.125, -93.874

A local TV station reported damage to a building, and several large trees uprooted near Buffalo. These reports were relayed to the NWS through social media after the damage occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853209.